Hail, Rush
- When
- June 8, 2:40 PM CST
- Where
- Rush County, 2.82 mi N of Mc Cracken
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.620, -99.580
A northwest flow jet streak provided the lift of enhanced low and mid level moisture to produce thunderstorms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A northwest flow jet streak provided the lift of enhanced low and mid level moisture to produce thunderstorms during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 1:22 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 222 PM CDT SAT JUN 8 2013 ...UPDATE TO LONG TERM/FIRE WX SECTIONS... .SYNOPSIS... ISSUED AT 119 PM CDT SAT JUN 8 2013 A NORTHWEST FLOW JET STREAKED WAS IMPINGING ON WESTERN KANSAS MID-AFTERNOON. PRONOUNCED MID-TROPOSPHERIC DRYING WAS EVIDENT ON WATER VAPOR LOOP IN THE LEFT-FRONT QUADRANT OF THE JET STREAK FROM NEAR CHEYENNE, WY NORTHWARD INTO CENTRAL/EASTERN MONTANA. THERE WAS AN AXIS OF ENHANCED MID-LEVEL MOISTURE JUST AHEAD OF THE DRY INTRUSION. THIS PROMOTED DEVELOPMENT OF ACCAS AND ATTENDANT SPRINKLES/LIGHT RAIN SHOWERS FROM NORTHWESTERN/NORTH-CENTRAL KANSAS INTO CENTRAL AND WESTERN NEBRASKA. THE BOUNDARY LAYER WAS ONLY MARGINALLY MOIST WITH EARLY AFTERNOON DEWPOINT TEMPERATURES MAINLY IN THE MID-50S DEGF. THE FRONT AT 18Z EXTENDED FROM NEAR JOHNSON TO SCOTT CITY TO HILL CITY...WITH A CONTINUED PUSH SOUTH AND EAST. AS OF 18Z...THE ENVIRONMENTAL SETTING ALONG AND AHEAD OF THE FRONT WAS MARGINALLY UNSTABLE WITH SBCAPE AROUND 1500 J/KG...MAINLY ACROSS FAR SOUTHWESTERN KANSAS. PER SPC MESOSCALE ANALYSIS PAGE AT 18Z, 0-6KM AGL BULK SHEAR VALUES OF AROUND 35 KNOTS WITH NEARLY 90-DEGREE VEERING IN THE 850-500MB LAYER SUPPORT ORGANIZED CONVECTIVE STRUCTURES, INCLUDING SUPERCELLS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 119 PM CDT SAT JUN 8 2013 CONVECTIVE MODE, DURATION, SEVERITY ARE THE MAIN CHALLENGE IN THE "TONIGHT" PERIOD OF THE FORECAST. JUST ABOUT ALL SHORT-TERM HIGH RESOLUTION MODELS SHOW CONVECTIVE DEVELOPMENT AT OR SHORTLY AFTER 20Z ALONG THE FRONT. THE HRRR DOES SUGGEST INDIVIDUAL COHERENT CELLS (PERHAPS SUPERCELLS) AS THE INITIAL MODE. THE PREVIOUS FORECAST CONCERN FOR HAIL UP TO GOLFBALL SIZE IN THE STRONGEST STORM STILL LOOKS JUSTIFIED. ONCE AN ESTABLISHED COLD POOL IS GENERATED...THE GROWTH UPSCALE WILL LEAD TO A TRANSITION IN SEVERE THREAT FROM ONE OF LARGE HAIL TO ONE OF DAMAGING STRAIGHT LINE WINDS. WHEN AND WHERE EXACTLY THIS WILL TRANSITION IS STILL UNCERTAIN...BUT BY 00Z THE GENERAL THINKING IS THAT CONVECTIVE MODE SHOULD BE QUASI-LINEAR...ESPECIALLY IN THE CENTRAL AND SOUTH-CENTRAL KANSAS PORTION OF THE DDC FORECAST AREA (ALONG AND EAST OF HIGHWAY 183). FARTHER SOUTH AND WEST...SUPERCELL STRUCTURES MAY LAST A BIT LONGER WITH SLIGHTLY A BIT MORE CAPPING TO KEEP CONVECTION FROM GROWING UPSCALE TOO QUICKLY. NO CHANGE WAS REQUIRED IN THE POP/WX GRIDS WITH 60-70 POPS STILL QUITE REASONABLE. STRONG/SEVERE CONVECTION SHOULD CLEAR THE ENTIRE DDC FORECAST AREA (EAST AND SOUTH OF BARBER, COMANCHE, PRATT COUNTIES) DURING THE 01-03Z TIME FRAME AS THE FRONT CONTINUES ITS PUSH SOUTH AND EAST. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 222 PM CDT SAT JUN 8 2013 SUMMER IS HERE TO STAY. SUNDAY NIGHT/MONDAY: DURING LATE NIGHT SUNDAY INTO MONDAY MORNING, WINDS WILL EVENTUALLY VEER SOUTHERLY. THIS SHOULD KEEP MINS IN THE UPPER 60S ALONG THE OKLAHOMA BORDER TO LOWER 60S ALONG INTERSTATE 70. 500 HPA RIDGING AND ASSOCIATED SUBSIDENCE WILL KEEP THE FORECAST PRECIPITATION FREE FOR THE BEGINNING OF THE WORK WEEK. MAXIMUM TEMPERATURES MONDAY WILL BE VERY WARM TO HOT WITH HIGHS IN THE UPPER 90S TO LOWER 100S. THE WARMEST TEMPS ARE EXPECTED ALONG THE COLORADO BORDER WHERE 850 HPA TEMPERATURES WILL BE NEAR 34 DEG C. HAVE USED ECMWF FOR TEMP GUIDANCE AND NUDGED TEMPS DOWN AS THIS MODEL TYPICALLY OVERDOES A SUPER ADIABATIC LAPSE RATE NEAR THE SURFACE. TUESDAY: A LEE INDUCED LOW/TROF WILL STRENGTHEN TUESDAY. THIS WILL CREATE STRONGER DOWNSLOPE WINDS AND THE 850 HPA WARM PLUME WILL ADVECT FARTHER EAST. VALUES IN THE 32-36 DEG C RANGE ARE EXPECTED ACROSS THE REGION. THIS SUPPORTS MIX DOWN TEMPERATURES (OBVIOUSLY MUCH HIGHER THAN 850 HPA) IN THE LOW 100S. AGAIN, USED THE ECMWF AS A BASIS AND THE NUDGED DOWN TO REDUCE THE IMPACTS FROM THE MODEL GENERATED SUPER ADIABATIC LAPSE RATE. NO PRECIPITATION IS EXPECTED AS A STRONG 591 DM RIDGE CONTINUES ALONG WITH ASSOCIATED SUBSIDENCE THROUGH THE ATMOSPHERIC COLUMN. LASTLY, CRITICAL FIRE WEATHER CONDITIONS HAVE BEEN ADDRESSED IN THE FIRE WX SECTION BELOW. WEDNESDAY AND BEYOND: MORE OF THE SAME IS EXPECTED FOR THE REST OF THE FORECAST PERIOD. A WEAK FRONT MAKE TRAVERSE THE REGION WEDNESDAY, HOWEVER COMPRESSIONAL WARMING AHEAD OF THE FRONT WILL LEAD TO HOT TEMPERATURES SOUTH OF THE FRONT. THERE WILL NOT BE MUCH IN THE WAY OF COLD AIR ADVECTION ASSOCIATED WITH THE FRONT, SO NORTHERN ZONES MAY "COOL OFF" TO THE 90S. THURSDAYS ONWARDS, THE 850 HPA WARM PLUME WILL REDEVELOP AND ADVECT EASTWARDS ON FRIDAY. THIS SUPPORTS HOT TEMPERATURES IN THE LOW 100S. MINIMUMS WILL BE IN THE 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1254 PM CDT SAT JUN 8 2013 A COLD FRONT WILL MOVE ACROSS THE SOUTHWEST AND WEST-CENTRAL KANSAS REGION THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED IN VICINITY OF HYS, GCK, AND DDC TERMINALS LATE THIS AFTERNOON THROUGH EARLY EVENING (ROUGHLY 22Z THROUGH 01Z TIME FRAME). BEHIND THE FRONT...NORTH TO NORTHEAST WINDS OF 15 TO 20 KNOTS IS EXPECTED INITIALLY...WITH A DECREASE IN WIND SPEED AFTER 06Z SUNDAY. && .FIRE WEATHER... ISSUED AT 222 PM CDT SAT JUN 8 2013 CRITICAL FIRE WEATHER CONDITIONS STILL LOOK POSSIBLE TUESDAY AFTERNOON. THIS IS A RESULT OF HOT TEMPERATURES, LOW DEWPOINTS, AND BREEZY/WINDY SOUTHWESTERLY DOWNSLOPE WINDS. RH'S COULD STILL BE AOB 15 PERCENT WEDNESDAY ONWARD, BUT WINDS ARE MORE UNCERTAIN AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 91 65 100 / 40 0 0 0 GCK 58 91 65 101 / 30 0 0 0 EHA 59 93 69 101 / 30 0 0 0 LBL 61 93 67 102 / 40 0 0 0 HYS 58 87 61 96 / 20 10 0 0 P28 63 89 67 97 / 70 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...SUGDEN AVIATION...UMSCHEID FIRE WEATHER...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 445 AM CDT SAT JUN 8 2013 KSZ030-031-043>046-061>066-074>081-084>090-091130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 445 AM CDT SAT JUN 8 2013 /345 AM MDT SAT JUN 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG A LINE FROM ULYSSES TO GARDEN CITY TO HAYS BY 3 TO 4 PM. THE STORMS ARE EXPECTED THROUGH MEADE, DODGE CITY AND LACROSSE BY 5 OR 6 PM AND PRATT AND MEDICINE LODGE BETWEEN 7 AND 8 PM. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND WIND GUSTS AS HIGH AS 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS WITH LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS WILL EXIST TUESDAY AND THEN AGAIN BY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM ALONG AND EAST OF A LINE FROM ULYSSES TO GARDEN CITY TO HAYS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT SAT JUN 8 2013
KSZ030-031-045-046-082115-
ELLIS-NESS-RUSH-TREGO-
311 PM CDT SAT JUN 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NORTHEASTERN NESS...
SOUTHEASTERN TREGO AND WESTERN RUSH COUNTIES...
AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BROWNELL...MOVING EAST AT 20
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN ELLIS...NORTHEASTERN NESS...SOUTHEASTERN TREGO AND
WESTERN RUSH COUNTIES...INCLUDING THE CITY OF LIEBENTHAL...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3911 9903 3889 9903 3843 9933 3841 9996
3914 9945 3914 9920
TIME...MOT...LOC 2011Z 281DEG 16KT 3868 9961
UMSCHEIDThe Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
14 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Five power poles were blown down by the high wind.
This was a high based funnel with no change of developing to the ground.
The hail was mostly pea sized.
The lasted for 14 minutes.
The covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464724, 464742, 464725, 464744, 464727, 464722, 464729, 464730, 464731, 464732, 464723, 464734, 464735, 464739, 464737, 464738, 464741.